Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 89, NWS Sioux Falls, SD

June 7, 2002Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2002, 6:35 PM CDT for Union County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2002, 6:35 PM CDT (23:35 UTC)
Expired
Jun 7, 2002, 7:00 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Union County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 072335
SVRFSD
SDC127-080000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT FRI JUN 7 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF JEFFERSON...OR ABOUT 4
  MILES SOUTHEAST OF PONCA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEFFERSON AROUND 640 PM CDT
  NORTH SIOUX CITY AROUND 645 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:35 PM CDT, 3 hours earlier.

Area forecast discussion, Jun 7, 3:35 PM CDT, 3 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI JUN 7 2002

THIS WILL A BIT QUICK TODAY...IN ANTICIPATION OF SEVERE WEATHER
DEVELOPMENT THIS EVENING...THE MAIN FOCUS IN THE SHORT TERM.

WK SFC LOW PRESSURE RIPPLING ALONG SLOWLY MOVING FRONTAL BOUNDARY
CLOSE TO KBKX-KMHE-KANW LN...DEFINED BY CONCENTRATED SFC BASED CU
ACRS NRN NEBRASKA.  LOTS OF MID LVL ACC STORMS ACRS ALL BUT SERN
CWA IS TESTAMENT TO VERY STEEP MID LVL LAPSE RATES OF 8-9.5C/KM.
SFC MSTR BELOW CAP HAS ALLOWED DEWPOINTS INTO LOWER 60S...AND TMPS
TO LOWER 90S S OF FNT IN CLR AIR NW IA.  INITIATION WILL LKLY BE
OVR CNTRL NEBRASKA WHERE APPARENT SFC BASED CU ON FRONTAL BNDRY...OR
OVER SW MN WHERE CAP IS WKST...LESS THAN 40 J/KG BASED ON PRE
CONVECTIVE MESOETA.

FRONT IS STRONGLY CONVERGENT...AND UPR PV IMPULSE JUST STARTING TO
INTERACT WHERE MID LVL ACTION FIRING IN SCNTRL. PREVIOUS ACTION
HELPED CONSIDERABLY IN WKNG CAP THROUGH EVAP COOLING. STLT DERIVED
IMAGERY SUPPORTIVE OF MDL INSTABILITY AND STLT SOUNDING AS WELL...
WITH CAPPED LI TO -6.  WITH 50+ KT MID LVL WNDS...SVR A GOOD
BET...WITH SHEAR TO 70KTS...LARGE AMT EARLY IS 3-6KM FOR DAMAGING
WIND WHEN COUPLED WITH HIGH BASE AND DRY AIR PRESENT.  LATER...AS
LLJ REALLY INCREASES..AND REFOCUSED BACK TOWARD SCNTRL SD...EXPECT
REGENERATIVE MCS.  CLASSIC SETUP IN LONG TERM RIGHT JET ENTRANCE.
ELEVATED LARGE HAIL PRODUCING SUPERCELLS FAVORED LATER TONIGHT...ON
FRINGE OF LARGE HEAVY RAIN PRODUCING MCS.  COORD WITH ADJOINING
OFFICES...AND WL ISSUE FLOOD WATCH FOR AREAS ROUGHLY N AND W OF KMWM
TO KYKN.  PWAT IS ONLY REAL NEGATIVE...AS IS LKLY OVERDONE BASED ON
STLT/MODEL COMARISON.

ACTIVITY WL LINGER INTO SAT MORNING AS BOUNDARY FORCED SWRD BY
CONVECTION. HOWEVER...ONLY THREAT OF CONVECTION BY LT SAT AFTN AND
EVNG SHUD BE FAR NRN CWA WHERE CAP IS WKST...WITH TMPS WARMING
CONSIDERABLY OVER THE TOP THRU DAY.  WARM AND HUMID OTHERWISE INTO
MONDAY.  BY EARLY MON...COOLING DOES ADVECT IN FM S AND SE FM LOWER
MISS VLY...AND WL HAVE TO WATCH FOR CHC TO GO PREFRONTAL WITH COOLER
TMPS INTO ERN CWA...BUT FOR NOW...KEEP WARM AND DRY GOING E.

FAIRLY STG DRY PUNCH WITH UPR LOW MOVING NW OF SD FOR MONDAY...
DRIVING DRY LINE THRU CWA AFTN/EVNG. WL HAVE TO WATCH FOR PSBL SVR
THREAT IF MSTR CAN RETAIN DEEPEST EXTENT AHEAD OF SIG DYNAMICS OF
JET/FRONT INTERACTION

FOR THE EXTENDED RANGE...MRF HAS GONE FROM MOST PROGRESSIVE TO LEAST
PROGRESSIVE IN ENSEMBLES...BUT MORE OR LESS IN LINE WITH VARIETY OF
LONGER RANGE GUIDANCE...AND SLOWED A BIT APPEARS REASONABLE GUIDANCE.
EFFECTS OF DRY SLOT SLIDING ACRS BY TUESDAY MORNING WITH NOT A GREAT
DEAL OF MSTR ARND. HOWEVER...LOW LVL FRONT SHUD HANG UP A BIT ACRS
IA WITH ADDITIONAL JET IMPULSE SLIDING UNDER UPR LVL LOW. FAIRLY
GOOD MID LVL BNDRY...BUT DISPLACED TO DRY SIDE OF SFC BNDRY ACRS NW
IA...BUT STILL WARRANTS CHC SHRA/TSRA.  SECONDARY TROUGH PASSAGE NOW
COMMON FEATURE OF MOST MDLS ON WED...VARYING TIMES.  IF SLOW UP A
BIT...GIVES WED A CHANCE TO WARM A BIT...ESPLY SERN CWA AHEAD OF
FNT. WL MOVE CHC SHRA INTO WED...LIKELY AFTN/ERLY EVNG...NICELY
FRONTOGENETIC LOW TO MID LVL BNDRY W/JET SUPPORT.  COOLEST DAY ON
THU...WITH SC INFERRED MUCH OF  CWA...ESPLY ALG/E I29. BUILDING SFC
RIDGE AND NIGHTLY DECOUPLING TO ALLOW LOWS A BIT BLO GUIDANCE TOWARD
END OF PD...BUT WL TAKE MIXING HIGHS WELL ABV 850 HPA INDICATION...
BY 4F MOST DAYS... EXCEPT SC DOMINATED THU ACRS SW MN.

.FSD...FLOOD WATCH NW OF LINE FROM WINDOM TO YANKTON
CHAPMAN

In the hours before

Local storm report, Jun 7, 5:30 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT FRI JUN 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    2 S LISMORE               MN   .75 INCH HAIL
06/07/02   NOBLES

0407 PM    2 SW WILMONT              MN   70 MPH TSTM GUST
06/07/02   NOBLES                         REPORTED BY STORM
                                          SPOTTER.

0409 PM    3 E WILMONT               MN   .75 INCH HAIL
06/07/02   NOBLES                         REPORTED BY PUBLIC.
                                          WIND GUSTS TO 60 MPH.

0420 PM    8 S STORDEN               MN   1 INCH HAIL
06/07/02   COTTONWOOD                     REPORTED BY STORM
                                          SPOTTER.

0430 PM    5 SW SPRINGFIELD          SD   1.75 INCH HAIL
06/07/02   BON HOMME                      REPORTED BY PUBLIC.

0430 PM    4 SW KINBRAE              MN   .88 INCH HAIL
06/07/02   NOBLES                         REPORTED BY STORM
                                          SPOTTER.  WIND GUSTS TO
                                          60 MPH...TREE BRANCHES
                                          DOWN.
Local storm report, Jun 7, 6:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT FRI JUN 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    3 W SPRINGFIELD           SD   1.75 INCH HAIL
06/07/02   BON HOMME                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0451 PM    SPRINGFIELD               SD   .75 INCH HAIL
06/07/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0617 PM    JEFFERSON                 SD   .88 INCH HAIL
06/07/02   UNION                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:02 PM CDTSevere Thunderstorm WarningFSDCharles Mix28 min
Jun 7, 4:11 PM CDTSevere Thunderstorm WarningFSDBon Homme49 min
Jun 7, 5:00 PM CDTSevere Thunderstorm WarningFSDBon Homme30 min
Jun 7, 5:21 PM CDTSevere Thunderstorm WarningFSDUnion39 min
Jun 7, 6:01 PM CDTSevere Thunderstorm WarningFSDUnion19 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.